zbMATH — the first resource for mathematics

Three-dimensional solitary waves in the presence of additional surface effects. (English) Zbl 0933.76012
(Authors’ abstract.) We analyze bifurcations from the quiescent state of three-dimensional water wave solutions of a sixth-order model equation. The equation in question is a generalization of the Kadomtsev-Petviashvili equation, and is obtained by taking into account certain surface effects. These effects are caused either by the surface tension with Bond number close to 1/3, or by an elastic ice-sheet floating on the water surface. The equation describing travelling waves is reduced to a system of ordinary differential equations on a center manifold. We obtain solutions having the form of a solitary wave with damped oscillations, propagating in a channel. In the direction transverse to the propagation they satisfy boundary conditions which are either periodic or of Dirichlet type. In the periodic case, we find both asymmetric and symmetric waves. In particular, some of these solutions fill a gap in the speeds of the travelling waves where no two-dimensional solitary waves exist. We show that the critical spectra of the linear operators of the model equation and of the full water wave problem are identical.

76B25 Solitary waves for incompressible inviscid fluids
76B45 Capillarity (surface tension) for incompressible inviscid fluids
74F10 Fluid-solid interactions (including aero- and hydro-elasticity, porosity, etc.)
35Q51 Soliton equations
Full Text: DOI
[1] Bakholdin, I.; Ilichev, A., Radiation and modulational instability described by the fifth-order Korteweg-de Vries equation, Contemp. math., 200, 1-15, (1996) · Zbl 0861.76011
[2] Benilov, E.S.; Grimshaw, R.; Kuznetsova, E.P., The generation of radiating waves in a singularly-perturbed Korteweg-de Vries equation, Physica D, 69, 270-278, (1993) · Zbl 0791.35119
[3] Bridges, T., Hamiltonian spatial structure for three-dimensional water waves in a moving frame of reference, J. nonlinear sci., 4, 221-251, (1994) · Zbl 0803.76011
[4] Buffoni, B.; Champneys, A.R.; Toland, J.F., Bifurcation and coalescence of a plethora of homoclinic orbits for a Hamiltonian system, J. dyn. stab. sys., 8, 221-281, (1996) · Zbl 0854.34047
[5] Dias, F.; Iooss, G., Capillary-gravity solitary waves with damped oscillations, Physica D, 65, 399-423, (1993) · Zbl 0778.76014
[6] Elphick, C.; Tirapegui, E.; Brachet, M.E.; Coullet, P.; Iooss, G., A simple global characterization for normal forms of singular vector fields, Physica D, 29, 95-127, (1987) · Zbl 0633.58020
[7] Haragus, M., Model equations for water waves in the presence of surface tension, Eur. J. mech. B/fluids, 15, 471-492, (1996) · Zbl 0878.76011
[8] Haragus, M.; Kirchgässner, K., Breaking the dimension of a steady wave: some examples, (), 119-129 · Zbl 0837.35131
[9] Hunter, J.; Scheurle, J., Existence of perturbed solitary wave solutions to a model equation for water waves, Physica D, 32, 253-268, (1988) · Zbl 0694.35204
[10] Il’ichev, A., Steady waves in a cold plasma, J. plasma phys., 55, 181-194, (1996)
[11] Il’ichev, A.; Kirchgässner, K., Nonlinear water waves beneath an elastic ice-sheet, (1997), Universität Stuttgart, Manuscript
[12] Il’ichev, A.; Kirchgässner, K., A new codimension one bifurcation in reversible systems and applications - normal form analysis, (1997), submitted
[13] Il’ichev, A.T.; Semenov, A.Yu., Stability of solitary waves in dispersive media described by a fifth order evolution equation, Theoret. comput. fluid dynamics, 3, 307-326, (1992) · Zbl 0755.76022
[14] Iooss, G.; Kirchgässner, K., Water waves for small surface tension: an approach via normal form, (), 267-299 · Zbl 0767.76004
[15] Iooss, G.; Peroueme, M.-C., Perturbed homoclinic solutions in reversible I:I resonance vector fields, J. diff. eqns, 102, 62-88, (1993) · Zbl 0792.34044
[16] Kakutani, T.; Ono, H., Weak non-linear hydromagnetic waves in a cold collision-free plasma, J. phys. soc. Japan, 26, 1305-1318, (1969)
[17] Kawahara, T., Oscillatory solitary waves in dispersive media, J. phys. soc. Japan, 33, 260-264, (1972)
[18] Kirchgässner, K., Nonlinear resonant surface waves and homoclinic bifurcation, Adv. appl. mech., 26, 135-181, (1988) · Zbl 0671.76019
[19] Loginov, B.V.; Kuznetsov, A.O., Capillary-gravity waves over a flat surface, Eur. J. mech. B/fluids, 15, 259-280, (1996) · Zbl 0862.76006
[20] Lombardi, E., Orbits homoclinic to exponentially small periodic orbits for a class of reversible systems, (), 227-304 · Zbl 0888.58039
[21] Love, A.E.H., A treatise on the mathematical theory of elasticity, (1944), Dover
[22] Marchenko, A.V., Long waves in shallow liquid under ice cover, J. appl. math. mech., 52, 180-183, (1988) · Zbl 0691.76009
[23] Mielke, A., Reduction of quasilinear elliptic equations in cylindrical domains with applications, Math. meth. appl. sci., 10, 51-66, (1988) · Zbl 0647.35034
[24] Mielke, A., Saint Venant’s problem and semi-inverse solutions in nonlinear elasticity, Arch. rat. mech. anal., 102, 205-229, (1988) · Zbl 0651.73006
[25] Vanderbauwhede, A.; Iooss, G., Center manifold theory in infinite dimensions, Dynamics reported, 1, 125-163, (1992), New Series · Zbl 0751.58025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.